Drug-Induced Lupus from Proton Pump Inhibitors Save
A wide range of therapies have been implicated in causing drug-induced lupus erythematosus (DIL); now it appears that proton pump inhibitors (PPIs) can be added to the list of causative drugs.
This was surmised from a study of Vigibase, a WHO funded pharmacovigilance database, that extracted PPI induced DIL cases and characterized the spectrum DIL features and their therapeutic management. More over a French safety database was used to confirm these findings.
From VigiBase (January 1985 to December 2019), they identified 625 were PPI-induced cases of DIL. The median age was 59 years, and 78% were female. In half the cases the PPI was the only suspected drug. Omeprazole was the most frequently involved PPI (n = 190; 30.4%), although several PPIs had increased reporting odds ratios (RORs): esomeprazole (ROR, 1.84), lansoprazole (ROR, 1.97), and omeprazole (ROR, 1.87).
From the French pharmacovigilance database they identified 60 more patients with DIL from a PPI. In the 49 patients that were characterized, the median age was 68 yrs., 65% were females, and esomeprazole was the most frequently involved PPI (n = 23; 46.9%).
DIL manifestations were mostly (80%) cutaneous LE (DI-CLE) in 39 patients, with fewer subacute cutaneous LE (n = 19; 48.7%), discoid LE (n = 2; 5.1%), tumidus LE (n = 1; 2.6%), and unspecified CLE (n = 17; 43.6%).
There were 17 patients (14.3%) DIL and systemic disease (DI-SLE) with cutaneous involvement; most of these were of the SCLE type (n = 3; 42.9%).
Stopping the PPI (35/41 patients; 71.5%), resulted in remission half (51.4%) without other specific treatments.
Thus PPI-induced DIL may be associated with isolated CLE, but also SLE (with or without cutaneous involvement). Secondly SCLE appears to be the common typle of DIL CLE cases.